Q. My mother has Alzheimer’s disease and hasn’t spoken coherently for more than two years. She fell and broke her hip and was given a shot for pain. Like magic she became lucid and responsive. This continued after surgery for several days.
We had a hard time convincing the hospital that she actually had Alzheimer’s but after several days she gradually slipped back to the mists and fogs of her brain. I wish researchers would investigate this amazing phenomenon.
A. Your experience is not unique. We have heard from several people that close relatives with Alzheimer’s disease became amazingly lucid for short periods of time after receiving narcotic pain relievers.
One woman shared a similar story: “After suffering for several years with severe Alzheimer’s disease my mother required hip surgery. While in recovery she spoke to me as if nothing were wrong with her brain. The day prior to surgery she didn’t know I was her daughter. Trying to keep her calm, I chattered to her about the fact I was moving, describing my new house.
“Under powerful post-anesthesia pain medication, she looked me in the eye and asked questions about how the move went, commenting in detail about what I had told her the day before, and asking about our dog by name. And yet within several days, she didn’t know who I was and never did again.”
Neuroscientists don’t have an explanation for this kind of temporary improvement. We agree that it deserves study.
Q. I hope that you can help me. I never took pills before, but now I am swallowing far too many. My hair is falling out at an alarming rate, and I wonder if it could be due to any of the medicines I take.
My hair was always thick until last year when I was diagnosed with rheumatoid arthritis and high blood pressure. I take methotrexate, Calan, clonidine, Prempro and Prozac. When the pain is too severe I take Feldene.
This distressing condition is not a family trait, which is what the doctor has implied. He shrugs and says the dose of methotrexate I am on is not high enough to cause hair loss. Is there any solution, or do I just have to shut my mouth and put up with it?
A. Almost every medicine you are on has been linked to hair loss. Your doctor will need to investigate drug-induced hair loss to see if there are appropriate alternatives for your medicines.
To help you start this conversation, we are sending you our Guide to Hair and Nail Care which lists many medicines that can cause hair loss. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped, self-addressed envelope: Graedons’ People’s Pharmacy, No. H-31, P. O. Box 52027, Durham, NC 27717-2027.
Blood pressure pills like Calan and clonidine can contribute to this problem, but it is important not to stop taking them suddenly. Your doctor may be able to prescribe different medications that don’t have this effect.
Q. Is there any way to tell you if you have the flu instead of a bad cold? I suffered for three weeks last month. My doctor said it couldn’t be flu so he wouldn’t prescribe any medicine for it.
A. There is now a rapid flu test that can tell within six hours if someone has influenza. If the result is positive, there are effective flu medicines such as Tamiflu or Relenza that can help overcome the infection within a few days.